December 13, 2017 at 10:30 pm

Health Matters

The National Center for Health Research highlights akathisia in their Fall/Winter 2017-2018 newsletter,  “The Voice for Prevention, Treatment and Policy.”  The article’s title is “What is akathisia?  Knowing the Answer will Save Lives.”  The newsletter article highlights akathisia, MISSD and Wendy Dolin’s role as an activist in this Washington, D.C-based organization’s Patient, Consumer and Health Coalition. MISSD is grateful for the tireless work of Diana Zuckerman, the founder of this important safe patient organization.

Read the full newsletter here.
December 2, 2017 at 11:19 pm

Another Firsthand Experience and Description of the Terrors of Akathisia

A MISSD supporter from overseas recently wrote to us and described his horrific experience with akathisia after taking Zoloft. Many thanks to him for sharing this brutally honest description of his journey:

I’m keen to emphasize the fact that this is my own experience and everyone’s experience is different — symptoms vary. I wanted to share my experience so that people experiencing this don’t feel as alone as I did.

Akathisia, also known as motor restlessness, is an experience of inner restlessness. It’s a feeling of needing to constantly move which never dissipates, even with movement. It is associated with psychoactive medication, especially antipsychotics but also others, such as antidepressants. It is also associated with Parkinson’s disease, psychosis and bipolar disorder. It is often mistaken for restless legs syndrome (RLS).

My experience of akathisia began when I began to feel the “black dog” of depression start to return. I was noticing my motivation drop, my appetite disappeared, and I felt like life was meaningless. From my previous depressive episodes, I knew that I had to do something fast to prevent a self-perpetuating negative spiral.

Previously I have managed my depression using therapy alone, mainly cognitive behavioural therapy (CBT) techniques. However, I felt that this latest period of numbness required more than this, so I went to my doctor and asked for an antidepressant. I started taking this on a Monday, the 13th of November.

I know that I am sensitive to drugs — I’ve previously had very bad side effects from other medications. However, I didn’t expect that such a commonly prescribed medication could have such distressing effects.
Within the first few days of taking Zoloft I had side effects, most of which I was aware were common:
· Headaches
· Strange burning sensations on my arms
· Dry mouth, causing me to drink water excessively
· Slight chest pain
· Nausea and lack of appetite — I felt disgusted by food
· Increased sweating
However, I was most upset with the fact that I started to develop a relatively minor shaking in my right arm. This started from my second day of taking it (Tuesday). Over the next few days, this got progressively worse until my whole arm was shaking uncontrollably. I could only just prevent the tremor by concentrating intensely on my affected arm, but as soon as my attention shifted it would return. It also tended to stop with gesticulation, according to my friends.

As well as this tremor, I was unable to sit or stand still. This is what doctors refer to as akathisia. Every time I would try to, I felt a terrible pain deep in my chest which forced me to my feet. I felt a profound sense of anxiety, like something terrible was going to happen. I couldn’t sleep at all — I spent hours and hours at night pacing around my room. During the day, I would try to exercise to prevent the agitation from taking over. This would help for a bit, but as soon as I stopped moving the feeling would rapidly return.

I felt trapped and alone in my experience. I felt as if I was being tortured. The fact that it was induced by a drug treating my depression made it worse — I felt as if this experience had a psychological origin. I now understand that this is a neurological phenomenon likely caused by disrupted dopamine levels. Sertraline is relatively unique in the class of SSRIs in that it targets dopaminergic neurotransmission in addition to the serotonin system.

I carried on for four days with just 1–2 hours of sleep per night. I felt like a zombie or robot as I was going to my lectures and seminars. I tried to hide my symptoms from everyone — I felt very embarrassed that I had a tremor and I spent hours in my room on my own.

In addition to these disturbing physical symptoms, I developed unusual thoughts and subjective experiences. I had a fleeting image of cutting off my arm in order to stop the tremor and akathisia. I have never thought like that before so attributed it to the medication. I also felt symptoms of depersonalisation/derealization — I didn’t feel connected to my own body and felt like I was watching the people around me through a lens. I felt disconnected from other people as I talked to them. This further added to my feeling of agitation and distress.

I also became confused. For instance, I was struggling to find my way around a shop I visit every day and felt like I wasn’t fully “with it”. My balance was affected and I couldn’t walk straight. Something was very wrong — both physically and psychologically. All of these feelings got progressively more intense until I reached a breaking point on Thursday 16th November, just 4 days after starting Sertraline. The thoughts of self-injury were becoming more intense and I knew I had to do something. I was starting to feel unsafe on my own as I was disoriented, scared and confused. So I went to the A&E department of my local hospital.

In A&E, I was still feeling very agitated and disoriented. I worried that these symptoms wouldn’t go away and felt despair and hopelessness. The department was extremely busy and I felt like I was wasting their time. I felt very self-conscious as I was shaking so much — it felt like my whole body was vibrating. The receptionist I spoke to told me that “from personal experience, antidepressants can have starting-up effects”. I was well aware of this, but they’re not supposed to be this severe! I asked if I could go somewhere more private but was told that there was nowhere.

I had to wait in A&E for 2 or 3 hours to be seen by a triage nurse. I was told in an apathetic manner that since my symptoms weren’t “life threatening and we are extremely busy, we might not be able to do anything for you.” I was left in a room facing the waiting room for 20 minutes. It was at this point that I burst into tears — I was very distressed and the laissez-faire attitude expressed by the receptionist and nurse only worsened this. The door to the room was open and everyone waiting could see me in this state — I felt almost dehumanised.

N.B. I am absolutely not criticising all healthcare staff or the NHS — I have volunteered in the NHS and know how much strain staff and system are under. However, having been to the same hospital previously after breaking my knee, I feel I was treated completely differently for “physical” and “psychiatric” problems.
After seeking advice, the triage nurse took me to a side room where I stayed for the next few hours. After pacing around for a while and attempting to eat something, I was eventually met by a psychiatric nurse and SHO from the Community Mental Health Team. They conducted a psychiatric assessment and helped me to calm down. I was told that I had a “coarse resting tremor.” I was advised to urgently contact my GP and that I shouldn’t stop my medication without this consultation. I went to my GP the next morning and they switched me to a different medication (Lexapro/Escitalopram). I am also currently on a waiting list for CBT therapy.

Today, exactly two weeks later, I am starting to return to some sense of normality. Although I am still exhausted and am struggling to concentrate on my work, I am able to calm myself and prevent the restlessness from taking over. I am grateful that I was able to recognise my feelings and knew what to do. I am thankful that we have a public healthcare system that I can rely on when in need.

I wouldn’t wish this experience on anyone; I hope anyone reading this doesn’t have to. I hope that talking about my experience helps to raise awareness about medication-induced akathisia, which far too often leads to suicide. I think there needs to be greater awareness of this potential side effect. Many doctors are unable to recognise the signs of akathisia. Indeed, none of the healthcare professionals I have come into contact with had heard of it.